Alert archive / Indiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 340, NWS Paducah, KY

July 31, 2012Pike County, Indiana

NWS Paducah, KY issued this severe thunderstorm warning at Jul 31, 2012, 6:14 PM EDT for Pike County, Indiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2012, 6:14 PM EDT (22:14 UTC)
Expired
Jul 31, 2012, 7:00 PM EDT
In force
46 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Pike County, IN

The radar

The Evansville,IN radar (KVWX), 46 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2012-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2012-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2241 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

072 
WUUS53 KPAH 312214
SVRPAH
INC125-312300-
/O.NEW.KPAH.SV.W.0340.120731T2214Z-120731T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
514 PM CDT TUE JUL 31 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY IN SOUTHWEST INDIANA...

* UNTIL 600 PM CDT.

* AT 508 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70
  MPH. THIS STORM WAS LOCATED NEAR WASHINGTON...OR 13 MILES  
  NORTHEAST OF PETERSBURG...MOVING SOUTH AT 35 MPH. THERE HAVE BEEN  
  REPORTS OF ESTIMATED 70 MPH WINDS WITH THIS STORM AS IT WAS 
  MOVING THROUGH WASHINGTON INDIANA.


* LOCATIONS IN THE WARNED AREA INCLUDE...
  PETERSBURG...WINSLOW AND SPURGEON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3853 8715 3854 8711 3851 8707 3824 8706
      3823 8707 3823 8730 3825 8732 3838 8731
      3839 8736 3837 8740 3853 8746 3855 8735
      3852 8729 3856 8721
TIME...MOT...LOC 2213Z 011DEG 29KT 3860 8715
WIND...HAIL 70MPH 1.00IN

$$
1 follow-up statement
706 
WWUS53 KPAH 312237
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
537 PM CDT TUE JUL 31 2012

INC125-312300-
/O.CON.KPAH.SV.W.0340.000000T0000Z-120731T2300Z/
PIKE IN-
537 PM CDT TUE JUL 31 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR PIKE COUNTY IN
SOUTHWEST INDIANA UNTIL 600 PM CDT...

AT 535 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH.  THIS STORM WAS LOCATED 6 MILES NORTHEAST OF PETERSBURG...MOVING
SOUTH AT 20 MPH. THERE WERE REPORTS OF ESTIMATED 70 MPH WINDS AS THE 
STORM MOVED THROUGH WASHINGTON INDIANA EARLIER.

LAT...LON 3853 8715 3854 8711 3851 8707 3824 8706
      3823 8707 3823 8730 3825 8732 3838 8731
      3839 8736 3837 8740 3853 8746 3855 8735
      3852 8729 3856 8721
TIME...MOT...LOC 2237Z 004DEG 17KT 3852 8719
WIND...HAIL 70MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 4:27 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 31, 4:27 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
327 PM CDT TUE JUL 31 2012

.UPDATE...
ISSUED AT 327 PM CDT TUE JUL 31 2012

LOOKS LIKE WE REALLY MIXED IN SOME DRY AIR OVER THE LAST HOUR OR
TWO...AS THE CU FIELD HAS ALL BUT DISSIPATED. SATELLITE IMAGERY
INDICATES THAT TCU ARE DEVELOPING ON THE OUTFLOW BOUNDARY BUT IT
HAS SHIFTED/MIXED EASTWARD FARTHER FROM OUR AREA. DIURNAL
CONVECTION IS MOST LIKELY IN THE FAR EASTERN PORTIONS OF SOUTHWEST
INDIANA...SO WILL HAVE TO KEEP AN EYE FOR DEVELOPMENT. OF COURSE
DAMAGING WINDS WILL CONTINUE TO BE A CONCERN GIVEN THE DEEP MIXING
AND PLENTIFUL DRY AIR ALOFT THIS AFTERNOON.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 327 PM CDT TUE JUL 31 2012

MOST 12Z MODELS HAVE DIFFICULTY GENERATING CONVECTION WITH THE
WEAK COLD FRONT MOVING THROUGH THE AREA TONIGHT. DECIDED TO KEEP A
BAND OF VERY SLIGHT POPS NEAR THE FRONT THROUGH THE NIGHT AS IT
MOVES SOUTHWARD THROUGH THE AREA. WILL FOCUS SLIGHT POPS OVER
SOUTHEAST MISSOURI ON WEDNESDAY...AS THE FRONT ONLY OOZES THROUGH
THAT AREA.

OF BIGGER CONCERN WEDNESDAY WILL BE THE AMOUNT OF DRYING/COOLING
ASSOCIATED WITH THE FRONT. LOOKING AT METARS THIS AFTERNOON BEHIND
THE FRONT...IT DOES NOT LOOK LIKE SIGNIFICANT DRYING IS LIKELY TO
REACH THE AREA...LET ALONE SOUTHEAST MISSOURI. GENERALLY HELD UP
DEWPOINTS ALONG THE FRONT TONIGHT AND THROUGH THE DAY WEDNESDAY.

WITH THE FRONT MOVING THROUGH AND COOLER THAN EXPECTED TEMPERATURES
THIS AFTERNOON...SHADED HIGHS DOWN JUST A BIT FOR WEDNESDAY. HEAT
INDICES OVER THE SOUTHERN HALF OF THE SOUTHEAST MISSOURI ARE
FORECAST TO REACH UP TO AROUND 108...BUT LACK OF CONFIDENCE IN
BOTH TEMPERATURE AND DEWPOINT FORECASTS PRECLUDES THE ISSUANCE OF A
SMALL HEAT ADVISORY AT THIS TIME. WILL CONTINUE TO HIGHLIGHT IN
THE HWO.

WEDNESDAY NIGHT SHOULD BE DRY AND A BIT COOLER WITH DRIER AIR
FILTERING INTO THE REGION. THE NAM IS ALONE IN SWEEPING CONVECTION
EASTWARD THROUGH THE AREA THROUGH THE DAY ON THURSDAY. DECIDED TO
FAVOR THE GFS SOLUTION FOR THURSDAY WITH SOME SCATTERED CONVECTION
POSSIBLY REACHING SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS IN THE
AFTERNOON. FOR THURSDAY NIGHT...SPREAD SLIGHT POPS EASTWARD THROUGH
THE ENTIRE AREA...AND CONFINED LOW CHANCE POPS TO SOUTHEAST
MISSOURI.

TEMPERATURES ON THURSDAY WILL LIKELY REACH THE UPPER 90S...BUT NOT
AS HIGH AS THE RAW NAM12 DATA WOULD SUGGEST. MID 90S ARE FORECAST
IN THE FAR WEST DUE TO INCREASED CLOUD COVER EXPECTED THERE. THERE
SHOULD BE QUITE A DEWPOINT GRADIENT FROM EAST TO WEST ACROSS THE
REGION THURSDAY. OVER THE WESTERN HALF OF THE AREA...HEAT INDICES
ARE FORECAST TO REACH 100 TO 104...BUT CONFIDENCE IN BOTH
TEMPERATURE AND DEWPOINTS CONTINUES TO BE QUITE LOW.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 327 PM CDT TUE JUL 31 2012

WITH THE EXTENDED PORTION OF THIS FORECAST PACKAGE...MORE
SIGNIFICANT EMPHASIS WAS PLACED ON THE ECMWF/GEM...AKA CANADIAN
SOLUTION. THE GFS SOLUTION WAS DISCOUNTED WITH THIS PACKAGE.

AT THE BEGINNING OF THIS PERIOD THE UPPER AIR PATTERN SHIFTS FROM
STRONG NORTHWEST FLOW TO MORE ZONAL FLOW...WITH THICKNESSES
INCREASING WITH WEAK RIDGING LATE FRIDAY NIGHT INTO SATURDAY. DURING
THIS TIME...THE POPS/WEATHER IS SHIFT NORTHEAST INTO PARTS OF
SOUTHEAST ILLINOIS...SOUTHWEST INDIANA AND THE PENNYRILE REGION OF
WEST KENTUCKY.

AS ADVERTISED WITH THE MONDAY FORECAST PACKAGE...A STRONGER...BUT
LOW AMPLITUDE SHORTWAVE /NOW BECOMING A CLOSED LOW/ MOVES ACROSS THE
UPPER MIDWEST INTO THE GREAT LAKES SATURDAY NIGHT INTO SUNDAY. THIS
FEATURE SHARPENS THE BAROCLINIC ZONE AND FRONTAL BOUNDARY ALONG THE
MIDDLE MISSISSIPPI VALLEY. THIS PLACES THE HIGHEST POPS/WEATHER
ACROSS THE SOUTHEAST HALF OF THE WFO PAH FORECAST AREA /MAINLY SERN
IL...SW IN AND W KY/ FOR THE REMAINDER OF THE WEEKEND /SUNDAY/. HAD
ORIGINALLY CONSIDERED LIKELY POPS DURING THIS TIME PERIOD...BUT KEPT
IN HIGH CHANCE CATEGORY FOR NOW.

NEXT MONDAY WILL SERVE AS A TRANSITIONAL DAY FOR DECREASING
POPS/WEATHER FROM NORTHWEST TO SOUTHEAST...AS THE MEAN
TROUGH/SURFACE FRONT WORKS THROUGH THE WFO PAH FORECAST AREA. BY
MONDAY NIGHT AND FOR THE REMAINDER OF THE FORECAST PERIOD...DRY
WEATHER SHOULD BE THE RULE.

GIVEN THE PERSISTENT WARM AND MOIST SOUTH...SOUTHWESTERLY FLOW FROM
FRIDAY THROUGH SUNDAY...TEMPERATURES WILL CONTINUE TO REMAIN ABOVE
NORMAL...ESPECIALLY OUTSIDE THOSE AREAS WITH THE HIGHEST POPS AND
WEATHER.

THE HIGHEST HEAT INDEX VALUES...RANGING BETWEEN 100 TO 105 DEGREES
EACH AFTERNOON...WILL LIKELY BE CONFINED TO SOUTHEAST MISSOURI...THE
EXTREME SOUTHERN TIP OF SOUTHERN ILLINOIS AND PARTS OF WEST KENTUCKY
BETWEEN FRIDAY AND SUNDAY. SOME RELIEF FROM THE HEAT SHOULD RETURN
NEXT MONDAY AND TUESDAY.

&&

.FIRE WEATHER...
ISSUED AT 327 PM CDT TUE JUL 31 2012

MAIN CONCERN FOR LATE WEDNESDAY AND THURSDAY AFTERNOONS WILL BE
MINIMUM DAYTIME RELATIVE HUMIDITY ALONG THE SOUTHEAST MISSOURI
FOOTHILLS...SOUTHERN ILLINOIS/ NORTH OF THE SHAWNEE NATIONAL
FOREST/...AND PARTS OF SOUTHWEST INDIANA AND NORTHWEST KENTUCKY.
RELATIVE HUMIDITY VALUES MAY FALL BETWEEN 20 AND 30 PERCENT IN THESE
AREAS...HELPING TO DRY OUT SHORT TERM FUELS WHETTED BY RECENT RAINS.
TRANSPORT WINDS AND 20 FOOT WINDS WILL REMAIN QUITE LIGHT
/DEFINITELY AT OR BELOW 15 MPH AT THE PEAK/...SO ANY ELEVATED FIRE
DANGER/WILDFIRE CONCERNS BASED ON WEATHER CONDITIONS SHOULD BE AT A
MINIMUM.

BEYOND THURSDAY...RELATIVE HUMIDITY VALUES SHOULD REMAIN ELEVATED TO
PRECLUDE AND CONCERNS ASSOCIATED WITH RELATIVE HUMIDITY VALUES
REACHING CRITICAL THRESHOLDS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1234 PM CDT TUE JUL 31 2012

THE TAFS ARE DRY THROUGH THE PERIOD. TS WILL BE A CONCERN AT KEVV
AND KOWB THIS AFTERNOON AND EVENING...INITIALLY WITH JUST HEAT OF
THE DAY DEVELOPMENT...AND THEN WITH DEVELOPMENT NEAR THE FRONT
LATER THIS EVENING. FOR NOW FEEL THAT THE PROBABILITY OF TS AT
EITHER TERMINAL IS TOO LOW TO MENTION EXPLICITLY IN THE FORECAST.

THE FRONT WILL LIKELY PUSH PAST KEVV AND KOWB TONIGHT...BUT IT
SHOULD SETTLE NEAR KCGI LATE TONIGHT. THIS WILL INCREASE THE
CHANCES FOR MVFR OR IFR FOG DEVELOPMENT TOWARD DAYBREAK WEDNESDAY.
MVFR FOG WILL BE POSSIBLE AT KPAH AS WELL.

LIGHT NORTH OR NORTHEAST WINDS ARE EXPECTED TO DEVELOP LATER
WEDNESDAY MORNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...DRS
SHORT TERM...DRS
LONG TERM....SMITH
FIRE WEATHER...SMITH
AVIATION...DRS
Hazardous weather outlook, Jul 31, 5:03 PM EDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
403 PM CDT TUE JUL 31 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
403 PM CDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT CHANCE OF THUNDERSTORMS IS FORECAST ALONG THE INTERSTATE
64 CORRIDOR LATE THIS AFTERNOON. SLIGHT CHANCES WILL SLOWLY SAG
SOUTHWARD THROUGH THE ENTIRE AREA THROUGH THE NIGHT TONIGHT...AS A
COLD FRONT MOVES SOUTH INTO THE REGION. DAMAGING WINDS WILL BE A
CONCERN LATE THIS AFTERNOON AND EARLY THIS EVENING...MAINLY OVER
SOUTHWEST INDIANA. OTHERWISE...LOCALLY HEAVY RAINFALL WILL BE THE
PRIMARY CONCERN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE OF THUNDERSTORMS IS FORECAST MAINLY FOR SOUTHEAST
MISSOURI AND WEST KENTUCKY WEDNESDAY...AND THEN OVER SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS ON THURSDAY. DAMAGING WINDS WILL
BE THE PRIMARY CONCERN ALONG WITH LOCALLY HEAVY RAINFALL.

HEAT INDICES MAY APPROACH 105 DEGREES OVER PORTIONS OF SOUTHEAST
MISSOURI WEDNESDAY AFTERNOON...BUT MOST AREAS SHOULD STAY UNDER
100. HEAT INDICES OF 100 TO 105 WILL SPREAD NORTH AND EAST TO
COVER MUCH OF SOUTHERN ILLINOIS AND THE PURCHASE AREA OF WEST
KENTUCKY ON THURSDAY.

THE HIGHEST HEAT INDEX VALUES FRIDAY THROUGH SUNDAY WILL RANGE BETWEEN
100 TO 105 DEGREES EACH AFTERNOON...AND WILL LIKELY BE CONFINED
TO SOUTHEAST MISSOURI...THE EXTREME SOUTHERN TIP OF SOUTHERN
ILLINOIS AND PARTS OF WEST KENTUCKY.

A CHANCE OF THUNDERSTORMS IS FORECAST EACH DAY FROM FRIDAY
THROUGH SUNDAY...AND A SMALL CHANCE MAY EVEN LINGER INTO MONDAY. A
STRAY AFTERNOON THUNDERSTORM MAY BRIEFLY PULSE UP TO NEAR SEVERE
LEVELS EACH DAY...BUT ORGANIZED SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DRS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:57 PM EDTSevere Thunderstorm WarningPAHGibson, Pike48 min
Jul 31, 7:25 PM EDTSevere Thunderstorm WarningPAHGibson, Pike, Vanderburgh, Warrick65 min
Jul 31, 7:29 PM EDTTornado WarningPAHGibson, Pike, Vanderburgh, Warrick31 min
Jul 31, 7:59 PM EDTSevere Thunderstorm WarningPAHSpencer, Vanderburgh, Warrick31 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.